2014

Pennsylvania Patient Safety Authority Data Shows Patients with Language Barriers May Be at Greater Risk of a Medical Error

The Authority provides studies supporting the data in its latest Patient Safety Advisory and encourages healthcare facilities to implement suggested risk reduction strategies

HARRISBURG, Pa., March 1, 2011 /PRNewswire-USNewswire/ -- Language barriers slow down access to healthcare, can compromise the quality of care and may increase the risk of harmful medical events among patients with limited English proficiency (LEP), according to data and research studies released today in the March 2011 Pennsylvania Patient Safety Advisory.

Events reported to the Pennsylvania Patient Safety Authority from June 2004 through May 2010 were reviewed to determine what types of events most frequently affect patients with LEP. Falls, errors related to a surgical procedure, and medication errors were the top three types of events reported for LEP patients during this time frame.

Of the 232 event reports, 114 (49%) involved patient falls, 62 (27%) involved errors or complications related to a surgical procedure, and 14 (6%) involved medication errors or adverse drug reactions. One hundred nine reports (47%) were for LEP patients over the age of 65. Of the 232 reports, 128 (55%) reports specifically mentioned the primary language spoken, whereas the remaining reports (104) did not. Where the language was specifically documented, Spanish was most frequently mentioned.

"The Authority data and research suggests that patients with a language barrier may be more susceptible to an adverse event than an English-speaking patient," Fran Charney, director of Educational Programs for the Pennsylvania Patient Safety Authority said. "In one report, a ten-year-old child was used as an interpreter for the patient which places a heavy burden on the child and put the patient at risk because the child may not have understood everything that was being said.

"There's too much room left for error in a case like that," Charney added.

She cited the top three events that affected LEP patients based on the reported events: 1) falls among LEP patients were often due to the patient not understanding or following instructions; 2) reports of errors or complications related to a surgical procedure showed problems with obtaining consent or locating an interpreter before the procedure, causing delays; and 3) medication errors or adverse drug reactions due to misinterpretation of instructions.

"The Authority research shows that communication issues have always been a significant contributing factor for adverse events in the healthcare system no matter what language is spoken," Charney said. "Whether you have patients or healthcare providers who speak a different language, facilities must take the necessary steps to prevent any miscommunication between patient and provider.

"Developing a written plan that identifies LEP individuals and measures that will be used, training staff, and notifying LEP patients that language assistance tools are available are important steps to making communication better among patients and healthcare providers," Charney added.

For more information about the studies and data regarding LEP patients go to the Advisory article "Managing Patients with Limited English Proficiency" at the Authority's website www.patientsafetyauthority.org.

The Authority's 2011 March Advisory also contains other clinical articles with toolkits for the healthcare provider to improve patient safety. Highlights include:

  • Medication Errors in the Emergency Department: Of all care areas mentioned in medication error reports analyzed by the Authority, the emergency department (ED) is the third most commonly mentioned. Most common medication event types in the ED include wrong dose/overdosage, drug omission and wrong drug. For more research and risk reduction strategies on medication errors in the ED go to the Advisory article "Medication Errors in the Emergency Department: Need for Pharmacy Involvement?"
  • More Precautions When Using Inferior Vena Cava (IVC) Filters: In 2010, the U.S. Food and Drug Administration (FDA) issued a device safety alert regarding retrievable IVC filters (devices implanted in patients at risk for life-threatening pulmonary embolism who cannot use anticoagulation therapy) that described types of adverse events involving filters. The Authority received 35 reports from June 2004 to November 2010 describing adverse events related to implanted IVC filters. This article "Indications for and Management of Inferior Vena Cava Filters" contains information on how healthcare facilities can reduce complications from the IVC filters.
  • Falls in Radiology: Analysis of reports to the Authority in 2009 showed 602 falls events in radiology departments. These reports in 2009 were also more likely to cause harm than in falls reported in other departments. Falls were from stretchers, procedure tables, or stools, including during transfers. This article "Falls in Radiology: Establishing a Unit-Specific Prevention Program" gives risk reduction strategies to help facilities reduce falls particularly in radiology departments. An educational toolkit with an assessment tool to help radiology technologists determine falls risk is also available with this article.
  • Improving the Safety of Negative-Pressure Wound Therapy (NPWT): Negative-pressure wound therapy is a noninvasive therapy that uses negative pressure to treat acute and chronic wounds. While it can be used safely as part of a comprehensive wound treatment program, 77 patient injuries and six deaths associated with NPWT have prompted the U.S. Food and Drug Administration to issue an alert to healthcare providers. The Authority received 419 reports related to the application or management of NPWT. Risk reduction strategies for clinicians to prevent patient harm when using NPWT can be found in this article "Improving the Safety of Negative-Pressure Wound Therapy." Consumer tips are also available for patients who are determined by their doctor to be able to use NPWT at home.
  • Skin and Soft-Tissue Infections (SSTIs) in Long-Term Care: Skin and soft-tissue infections are the third most common infection in nursing home residents nationally. From July 2009 through June 2010, Pennsylvania nursing homes reported a total of 5,881 SSTI events. Consistent with national data findings, these reports show that cellulitis (bacterial infection below the surface of the skin) and decubitus ulcer (bed sore) infections were the most commonly reported. This article "Skin and Soft-Tissue Infections in Long-Term Care" gives risk reduction strategies for caregivers.
  • Wrong-Site Surgery Update: To answer the question of how much progress is being made in the wrong-site surgery project, the Authority did a comprehensive review of all Serious Event and Incident reports from June 2004 (when reporting began) to December 31, 2010. This article gives the detailed analysis and findings that show while there is some progress; it's not being made quickly enough. More insight is given about the causes of wrong-site surgery in this article. A toolkit is also available on the Authority's website for healthcare facilities to prevent wrong-site surgery.

For the complete 2011 March Pennsylvania Patient Safety Advisory, go to www.patientsafetyauthority.org.

SOURCE Pennsylvania Patient Safety Authority



RELATED LINKS
http://www.patientsafetyauthority.org

Custom Packages

Browse our custom packages or build your own to meet your unique communications needs.

Start today.

 

PR Newswire Membership

Fill out a PR Newswire membership form or contact us at (888) 776-0942.

Learn about PR Newswire services

Request more information about PR Newswire products and services or call us at (888) 776-0942.